Wyoming, 2006

Damaging Wind in Wyoming, June 14, 2006

June 14, 2006 · NWS RIW · 1 event in 1 county or zone

A wind gust to 60 mph was reported at the county landfill north of Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A wind gust to 60 mph was reported at the county landfill north of Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 2:22 AM MST, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 2:22 AM MST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
322 AM MDT WED JUN 14 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
GETTING ACTIVE ACROSS THE WESTERN PART OF THE STATE EARLY THIS
MORNING AS UPPER LOW AND ITS MOISTURE MOVES UP FROM THE SOUTH. WE
ALSO HAVE A NICE JET MAX THAT IS PUSHING INTO THE STATE WHICH
SHOULD HELP TO GIVE US THE UPPER DYNAMICS FROM ITS LEFT FRONT
QUADRANT TO PRODUCE A GOOD AREA OF THUNDERSTORMS MAINLY OVER THE
MOUNTAINS AS IT MOVES THROUGH THE STATE. LOOKS LIKE IT WILL CONTINUE
TO IMPACT MOST AREAS WEST OF THE DIVIDE THIS AFTERNOON AND EVENING.
MODELS IN GOOD AGREEMENT IN THE SHORT TERM WITH THIS UPPER LOW MOVING
SLOWLY TO THE NORTH AND EAST. FRONT EXPECTED TO MOVE ACROSS THE STATE
BY THIS EVENING. WILL CONTINUE TO KEEP ISOLATED SHOWERS AND
THUNDERSTORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING AS THE
FRONT PASSES. TEMPERATURES TO COOL DOWN NICELY TODAY WITH EVENING
COOLER BY THURSDAY AFTER THE FRONT PASSES. WINDS TO INCREASE ACROSS
THE AREA LATE THIS MORNING INTO THIS AFTERNOON. THIS ALONG WITH LOW
RH VALUES...WARM TEMPERATURES...DRY LIGHTNING AND CRITICAL FUELS HAS
WARRANTED A RED FLAG WARNING FOR PARTS OF OUR FORECAST AREA.
THINGS START TO SLOW DOWN THURSDAY INTO FRIDAY AS THE UPPER LOW PULLS
OUT OF THE AREA. WILL CONTINUE ISOLATED THUNDERSTORMS OVER THE WHOLE
AREA THURSDAY AFTERNOON WITH INSTABILITY STILL OVER THE AREA. WILL
NEED TO WATCH THE SOUTHWESTERN PART OF THE STATE AS LIFTED INDEX
VALUES OF - 1 TO -2 CENTIGRADE BRINGS THE POSSIBILITY FOR STRONGER
STORMS FOR THIS AREA. FRIDAY WILL SEE DRYING CONDITIONS OVER THE AREA
WITH SUBSTANCE MOVING ACROSS THE STATE. AT THIS TIME DO NOT SEE ANY
THREAT OF THUNDERSTORMS...BUT THINGS CAN CHANGE QUICKLY DURING THE
SUMMERS IN WYOMING.

LONG TERM...SATURDAY THROUGH WEDNESDAY
LONG RANGE MODELS SEEM IN GOOD SHAPE SATURDAY WITH WEST FLOW ALOFT
AND SOME MID LEVEL MOISTURE ALONG THE WY/MT BORDER SAT PM INTO THE
EVENING. THUS LEFT THE ISOLATED STORMS IN THE FORECAST THROUGH SAT
NIGHT IN THE FAR NORTH ZONES. LOOKS TO BE WARM ON SAT WITH AN
AFTERNOON BREEZE IN FAVORED PLACES. SW FLOW ALOFT FORECAST BY THE
LONG RANGE MODELS FOR SUN AND MON INTO TUE. MOST LIKELY IN THIS
WEATHER PATTERN THERE WILL BE A SERIES OF SHORTWAVES IN THE FLOW.
SUNDAY LOOKS QUITE WARM AHEAD OF THE FIRST DISTURBANCE. HAVE KEPT THE
AFTERNOON AND EVENING STORM CHANCE OVER THE NORTH ZONES SUN PM/EVE.
COLD FRONT PUSHES INTO THE NORTH SUN EVE AND TO CENT WY BY 12Z MON
WITH A WIND SHIFT TO THE NORTH. FOR MON INTO TUE...A FEW DISTURBANCES
IN THE SW FLOW ALOFT COMBINED WITH A FRONTAL BOUNDARY OVER CENTRAL
WY...WILL HELP AID AFTERNOON AND EVENING STORM FORMATION. MAY NEED TO
EXPAND THE COVERAGE IN THE WESTERN MTS AND NORTH ZONES IF THIS FLOW
PATTERN IS CONSISTENT IN THE NEXT FEW LONG RANGE MODEL RUNS. FOR NOW
LEAVING THE SLIGHT CHANCE OF STORMS OVER THE NORTH ZONES MON AND TUE.
HIGH TEMPS MON AND TUE WILL BE COOLER IN THE NORTH WITH LESS COOLING
CENT AND SOUTH ZONES. NOT MUCH OF A CHANGE EXPECTED NEXT WED WITH THE
OVERALL WEATHER PATTERN. THUS NEXT WED FORECAST SIMILAR TO NEXT TUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR FIRE WEATHER
ZONES 279...283...288 AND 289 FROM 10 AM THIS MORNING TO 9 PM THIS
EVENING.

&&

SHORT TERM...H2
LONG TERM...AR
Hazardous weather outlook, Jun 14, 10:22 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1122 AM MDT WED JUN 14 2006

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1122 AM MDT WED JUN 14 2006

...A TORNADO WATCH IS IN EFFECT FOR PARK...WASHAKIE...BIG HORN...AND
HOT SPRINGS COUNTIES UNTIL 600 PM MDT...

...RED FLAG WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING
UNTIL 900 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THE REST OF TODAY AND TONIGHT

AN APPROACHING WEATHER SYSTEM HAS ALREADY INITIATED SEVERE
THUNDERSTORMS OVER FAR WESTERN WYOMING THIS MORNING. SEVERAL REPORTS
OF ONE INCH TO GOLF BALL SIZED HAIL WERE RECEIVED FROM THE STAR
VALLEY AND JACKSON HOLE. THESE THUNDERSTORMS WILL SPREAD ACROSS MUCH
OF THE REST OF THE REGION THROUGH THE AFTERNOON HOURS. THE
POSSIBILITY FOR WIDESPREAD SEVERE WEATHER IS GREATEST ACROSS
NORTHWEST WYOMING WHERE A TORNADO WATCH HAS BEEN POSTED UNTIL 600 PM
THIS EVENING.

TODAY WILL ALSO BE QUITE WARM TO HOT OVER MUCH OF THE REGION. GUSTY
SOUTHWEST WIND WILL BE PREVALENT ACROSS THE CENTRAL AND SOUTHERN
PART OF WYOMING. THIS...ALONG WITH LOW RELATIVE HUMIDITY...HAS
INCREASED THE FIRE DANGER OVER THESE AREAS. THEREFORE...A RED FLAG
WARNING IS IN EFFECT THROUGH 900 PM THIS EVENING FOR PARTS OF THE
AREA. A COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON AND
EVENING...BRINGING A SHARP WIND SHIFT FROM THE SOUTHWEST TO
NORTHWEST. THE WIND SHOULD DECREASE AFTER SUNSET IN MOST AREAS. THE
THUNDERSTORMS SHOULD DIMINISH FOLLOWING THE PASSAGE OF THIS FRONT AND
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448 OR THROUGH
E-SPOTTER.

TEAM RIW

In the hours before

Local storm report, Jun 14, 10:53 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             4 NE THAYNE             42.96N 110.95W
06/14/2006  E1.00 INCH       LINCOLN            WY   PUBLIC

1025 AM     HAIL             GRAND TARGHEE SKI AREA  43.79N 110.96W
06/14/2006  E0.75 INCH       TETON              WY   PUBLIC

            HAIL COVERED THE GROUND

1042 AM     HAIL             JACKSON                 43.47N 110.76W
06/14/2006  E1.75 INCH       TETON              WY   PUBLIC

            TWO SEPARATE REPORTS OF GOLF BALL SIZED HAIL

&&

CJONES
Local storm report, Jun 14, 11:49 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1249 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             19 NE MEETEETSE         44.35N 108.60W
06/14/2006  E0.75 INCH       PARK               WY   PUBLIC

1242 PM     HAIL             BURLINGTON              44.45N 108.43W
06/14/2006  E1.00 INCH       BIG HORN           WY   PUBLIC

&&

CJONES
Local storm report, Jun 14, 11:52 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             16 W GREYBULL           44.49N 108.38W
06/14/2006  E1.75 INCH       BIG HORN           WY   NWS EMPLOYEE

&&

CJONES
Local storm report, Jun 14, 12:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
118 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             BYRON                   44.80N 108.51W
06/14/2006  E0.88 INCH       BIG HORN           WY   TRAINED SPOTTER

0110 PM     HAIL             5 SW LOVELL             44.79N 108.46W
06/14/2006  E1.75 INCH       BIG HORN           WY   TRAINED SPOTTER

&&

CJONES

The radar

The Riverton/Lander radar (KRIW), 155 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 14, 12:30 PM MST
Where
Big Horn County, 4 mi NNW of Basin
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -108.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518590.